Lightning, Santa Rosa
- When
- June 15, 8:07 AM CST
- Where
- Santa Rosa County, 1 mi SW of Bagdad
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 30.590, -87.042
A lightning strike caused a structural fire.
Thunderstorms produced heavy rain and lightning strikes which caused damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced heavy rain and lightning strikes which caused damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 5:40 AM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 640 AM CDT Thu Jun 15 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 12Z issuance...Radar shows an increase in convection southeast of I-65 with a movement to the southeast at around 10 mph. Another potentially active convective day today to impact approaches/departures with the development of scattered to numerous shra/tsra reducing cig bases to MVFR categories while also containing instances of brief strong gusty winds of variable direction. Vsby could also be reduced to IFR/LIFR categories in +tsra. /10 && .PREV DISCUSSION... /issued 353 AM CDT Thu Jun 15 2017/ NEAR TERM /Now Through Thursday night/...15.00Z Upper air analysis shows a weakness in the upper level geo-potential height field holding over the southeast US while a diffluent high level northwest flow has set up over the lower MS River Valley. This due to a deep layer ridge of high pressure over Mexico and a northern stream trof axis ejecting east over the mid and upper MS River Valley. Some reduction in deep layer moisture has been noted on pwat charts over the deep south by around a quarter inch or so with values near 1.8 inches. Still though, environmental moisture more than sufficient for convection. Going into today, mid level impulses sinking southeast over the region within the higher level northwest flow, operating on a destabilizing environment and layer moisture supports an increased coverage of storms thru the course of the day. There is a difference of opinion on amount of coverage today between the higher resolution mesoscale models of the HRRR/NAM 3km, the short range ensembles and the operational GFS/ECMWF. The mesoscale guidance shows smaller coverages (i.e.-isolated to low end scattered) which may be a function of a weak cap being more dominant as the result of a low level southwest flow. In the other camp, the GFS and ECMWF indicate upper end scattered to numerous coverages as mid level impulses and enhanced ascent looks to offset any capping. This is also advertised in latest MOS output. Will lean to higher pop chances given past history of convective development that moves southeast during summertime high level northwest flow events. Some storms could potentially become strong at times with these potentially more focused along and northwest of I-65, producing brief strong wind gusts, frequent lightning and locally heavy downpours. Although the risk of widespread severe weather is low, cannot entirely discount an isolated occurrence northwest of the interstate where the storm prediction center posts a marginal risk of severe weather today. A small chance of storms continues into tonight. Before the onset of storms, daytime highs lift into the upper 80s over the interior with area beaches in the mid 80s. Overnight lows in the lower to mid 70s. /10 SHORT TERM /Friday Through Saturday night/...An upper trof over the southeast states cuts off into a poorly defined upper low near the central Gulf coast on Saturday. A series of shortwaves rotate through the evolving upper level pattern over the forecast area while deep layer moisture remains elevated with precipitable water values around 1.75 inches or 125% of normal. A weak surface trof will be located over the southeast states on Friday (a reflection of the upper trof) but becomes diffuse on Saturday while a surface ridge remains of the northern/central Gulf. Expect scattered to numerous showers and storms to develop again on Friday, followed by scattered coverage on Saturday as the surface trof becomes amorphous. The steering flow remains weak through the period resulting in slow moving storms. These in turn could see some spots receiving locally heavy rainfall resulting in nuisance flooding issues. Highs on Friday will be in the upper 80s/near 90 except for mid 80s at the coast, then Saturday will be a bit warmer with highs around 90 with mid/upper 80s at the coast. Lows will be mostly in the lower 70s. /29 LONG TERM /Sunday Through Wednesday/...The weak upper low over the north central Gulf shears out and is absorbed into an amplifying longwave trof which advances into the eastern states through Tuesday. A surface low well to the north (associated with the longwave trof) brings a weak trailing cold front into the southeast states early next week which dissipates by Wednesday as a surface ridge builds over the region. This pattern will favor scattered convective development over the forecast area each day through the period. Highs through Tuesday will range from near 90 inland to the mid/upper 80s closer to the coast, then moderate somewhat on Wednesday with upper 80s expected except for mid 80s near the coast. Lows will range from the lower 70s inland to the mid 70s at the coast. We continue to closely monitor for the potential development of a low pressure system over the northwestern Caribbean Sea which would then move into the southern Gulf through early next week. /29 MARINE...A surface ridge of high pressure noses west over the north central Gulf of Mexico over the next several days, leading to a mostly light west to southwest wind flow today through Sunday. Winds turn more southeasterly by Monday as a low pressure system moves west over the southern Gulf. Seas reflect little change in height at around 2 feet or so thru Sunday with a potential increase in swell during the day Monday. Frequent cloud to water lightning along with locally higher winds, waves and seas will be common with the passage of marine storms. Also, visibility could be briefly reduced to less than a mile at times in any heavier rains. /10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous Weather Outlook National Weather Service Mobile AL 425 AM CDT Thu Jun 15 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161200- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 425 AM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight An increased coverage of showers and storms returns today. Some storms possibly strong at times with these potentially more focused along and northwest of I-65 into the afternoon. Main impacts in and near storms will be brief strong wind gusts in excess of 40 mph, frequent lightning and locally heavy downpours. Although the risk of widespread severe weather is low, forecasters cannot entirely discount an isolated occurrence. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Brief strong wind gusts, frequent lightning and locally heavy rain will be the main impacts from summer storms during the outlook. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Wednesday. GMZ630>635-650-655-670-675-161200- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 425 AM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Frequent cloud to water lightning along with locally higher winds, waves and seas will be common with the passage of isolated to scattered marine storms. Also, visibility could be briefly reduced to less than a mile at times in any heavier rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frequent cloud to water lightning along with locally higher winds, waves and seas will be common with the passage of isolated to scattered marine storms. Also, visibility could be briefly reduced to less than a mile at times in any heavier rains.
The Eglin Afb radar (KEVX), 107 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
3 lightning. Local standard time, as filed.
A lightning strike caused a structural fire.
A lightning strike caused a house fire on Ridgeview Drive.
House fire caused by lightning strike on Camille Gardens Circle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710069, 710070, 710077.